South Dakota, 2018

Hail and Damaging Winds in South Dakota, June 8, 2018

June 8, 2018 · NWS ABR · 9 events in 2 counties and zones

Severe thunderstorms developed along a warm front and dry line in central South Dakota bringing wind gusts up to seventy mph. A semi was blown off the road just east of Oacoma on Interstate-90.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed along a warm front and dry line in central South Dakota bringing wind gusts up to seventy mph. A semi was blown off the road just east of Oacoma on Interstate-90.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 7, 11:27 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 7, 11:27 PM CST, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1227 AM CDT Fri Jun 8 2018

.UPDATE...
Issued at 1226 AM CDT Fri Jun 8 2018

See updated aviation discussion below.

UPDATE Issued at 927 PM CDT Thu Jun 7 2018

Thunderstorms moving into western SD this evening will make their
way east through the night. They will be encountering a less
favorable environment as they move east as far as instability
along with a weakening llj. Thus, dont expect them to make it to
the James Valley. Updated forecast.

&&

.SHORT TERM...(This Evening through Friday Afternoon)
Issued at 250 PM CDT Thu Jun 7 2018

Light afternoon convection spawned by shortwave energy moving
through the state will taper off this evening. Persistent lee side
low pressure in the western Dakotas coupled with additional
shortwave energy moving through the upper ridge will produce some
nocturnal showers and thunderstorms tonight. These will mainly be
contained to around and west of the Missouri River, but some
eastward drift is expected toward morning as the shortwaves progress
into eastern South Dakota.

Lingering clouds could affect temperatures on Friday, much like they
have done this afternoon. In areas with clear to partly cloudy
skies, expect temps to climb into the 80s.

.LONG TERM...(Friday Evening through Thursday)
Issued at 250 PM CDT Thu Jun 7 2018

The overall pattern through the long term period remains consistent
from previous forecaster reasoning. A mid level ridge will remain in
place across the region through the weekend before breaking down
late in the weekend and early next week. A mid level trough will
then swing through the Northern Rockies into the Northern Plains
early next week. At the surface, our area will remain situated
between weather systems, with high pressure east of the region and a
lee side trough/low pressure area to the west. Temperatures will
continue to be above normal through the weekend. Some mid level
disturbances moving over the ridge will lead to continued chances
for thunderstorms Friday night/Saturday morning and again Saturday
night/Sunday morning.

Early next week, the aforementioned upper trough moves into our
region. A strong surface frontal boundary is progged to move across
the Dakotas Sunday night/Monday morning. Chances for precip/thunder
look to be highest across ND and our northern forecast zones during
this time. After this feature departs to the east by Tuesday, the
remainder of the forecast period looks to be dominated by high
pressure. Expect a drier airmass with milder temps to prevail
through the middle of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1226 AM CDT Fri Jun 8 2018

Showers and thunderstorms out west will move across the region
through the night and may make it to the James River Valley by
morning. These should affect the airports at or in the vicinity
except for ATY. Otherwise, skies are expected to be mainly VFR
through tonight and Friday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Wise
LONG TERM...Vipond
AVIATION...Parkin
Hazardous weather outlook, Jun 7, 3:19 AM CST, 22 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
419 AM CDT Thu Jun 7 2018

SDZ003>005-009-010-015>017-033>037-045-048-051-080930-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
419 AM CDT Thu Jun 7 2018 /319 AM MDT Thu Jun 7 2018/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible this morning.
Some storms may produce gusty winds and small hail. Additional
thunderstorms are possible tonight. Some of these storms could be
severe with hail and damaging winds possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday night through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

MNZ039-046-SDZ006>008-011-018>023-080930-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
419 AM CDT Thu Jun 7 2018

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible, mainly tonight. Some storms may
produce gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday night through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

In the hours before

Special weather statement, Jun 7, 10:57 PM CST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1057 PM MDT THU JUN 7 2018

SDZ003-080545-
Corson SD-
1057 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CORSON COUNTY UNTIL 1145
PM MDT...

At 1056 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Meadow, or 23 miles south of Lemmon, moving east
at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mcintosh, Morristown, Watauga, Shambo Ranch, Keldron and Thunder
Hawk.

LAT...LON 4594 10200 4594 10131 4547 10150 4547 10200
TIME...MOT...LOC 0456Z 261DEG 36KT 4561 10209

SD
Special weather statement, Jun 7, 11:42 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1142 PM MDT THU JUN 7 2018

SDZ003-015-080630-
Dewey SD-Corson SD-
1142 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CORSON AND
NORTHWESTERN DEWEY COUNTIES UNTIL 1230 AM MDT...

At 1142 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Glad Valley, or 24 miles north of Dupree, moving east
at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Eagle Butte, Lantry, Isabel, Firesteel, Bear Creek, Green Grass and
Shambo Ranch.

LAT...LON 4564 10190 4562 10112 4497 10113 4499 10114
      4500 10150 4503 10150 4504 10148 4538 10149
      4539 10147 4547 10147 4547 10193
TIME...MOT...LOC 0542Z 269DEG 30KT 4541 10163

SD
Special weather statement, Jun 8, 12:43 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
143 AM CDT FRI JUN 8 2018

SDZ009-015-016-033>035-080730-
Hughes SD-Stanley SD-Dewey SD-Walworth SD-Sully SD-Potter SD-
143 AM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLY...NORTHWESTERN
STANLEY...WESTERN POTTER...DEWEY...NORTHWESTERN HUGHES AND
SOUTHWESTERN WALWORTH COUNTIES UNTIL 230 AM CDT/130 AM MDT/...

At 143 AM CDT/1243 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Trail City to near
Sansarc. Movement was east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Pierre, Fort Pierre, Akaska, Lowry, Bush'S Landing, Swiftbird, Spring
Creek Rec Area, Little Bend Rec Area, Laplant, Ridgeview, Sansarc,
Tiospaye Topa School, Swiftbird Day School, West Shore Rec Area, Lake
Oahe, Grey Goose, New Everets Resort, White Horse, Mission Ridge and
Whitlocks Bay Rec Area.

LAT...LON 4462 10116 4545 10091 4543 9989 4436 10032
      4450 10116
TIME...MOT...LOC 0643Z 270DEG 36KT 4542 10076 4449 10110

Parkin
Special weather statement, Jun 8, 1:32 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
232 AM CDT FRI JUN 8 2018

SDZ009-010-015>017-033>036-045-048-080830-
Hughes SD-Stanley SD-Dewey SD-Walworth SD-Sully SD-Hyde SD-Lyman SD-
Potter SD-Edmunds SD-Faulk SD-Jones SD-
232 AM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN EDMUNDS...NORTHEASTERN
JONES...SULLY...NORTHWESTERN HYDE...NORTHWESTERN FAULK...EASTERN
STANLEY...POTTER...EASTERN DEWEY...HUGHES...NORTHWESTERN LYMAN AND
WALWORTH COUNTIES UNTIL 330 AM CDT/230 AM MDT/...

At 231 AM CDT/131 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Glenham to near Van
Metre. Movement was east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pierre, Fort Pierre, Gettysburg, Onida, Selby, Bowdle, Hoven, Blunt,
Java, Harrold, Glenham, Agar, Lebanon, Akaska, Tolstoy, Onaka, Lowry,
Cedar Creek Rec Area, Bush'S Landing and Swiftbird.

LAT...LON 4415 10085 4547 10037 4547 10034 4550 10036
      4558 10033 4552 9933 4396 9998
TIME...MOT...LOC 0731Z 287DEG 30KT 4558 10019 4419 10075

Parkin

The radar

The Rapid City radar (KUDX), 184 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jones

When
June 8, 2:00 AM CST
Where
Jones County, 0.85 mi NW of Draper
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.930, -100.540

Hail, Jones

When
June 8, 6:37 PM CST
Where
Jones County, 5.02 mi E of Draper
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.930, -100.430

Thunderstorm Wind, Lyman

When
June 8, 7:30 PM CST
Where
Lyman County, 3.4 mi NW of Mc Clure
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.120, -100.290

Thunderstorm Wind, Lyman

When
June 8, 7:44 PM CST
Where
Lyman County, 13.59 mi SSW of Presho
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.720, -100.160

Thunderstorm Wind, Lyman

When
June 8, 7:53 PM CST
Where
Lyman County, 11.76 mi S of Presho
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
43.730, -100.060

Thunderstorm Wind, Lyman

When
June 8, 8:30 PM CST
Where
Lyman County, Reliance Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.850, -99.570

Thunderstorm Wind, Lyman

When
June 8, 8:35 PM CST
Where
Lyman County, 1.5 mi E of Oacoma
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.800, -99.370

A semi was blown off the road near Oacoma.

Thunderstorm Wind, Lyman

When
June 8, 8:35 PM CST
Where
Lyman County, 1 mi E of Oacoma
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.800, -99.380

Thunderstorm Wind, Lyman

When
June 8, 8:35 PM CST
Where
Lyman County, 0.5 mi E of Reliance Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.850, -99.560

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769937, 769936, 769938, 769939, 769941, 769942, 769944, 769945, 769947.